Drug-Nutrient Depletion
and Interaction Charts

This section was compiled by Frank M. Painter, D.C.
Send all comments or additions to:

Most of the information on this page came from Ross Pelton's Drug-Induced Nutrient Depletion Handbook, because he posted it on the Nutrition Science News website, before they folded in 2002.

This kind of information is difficult to gather and to keep updated, because so many new drugs come out, and so many older drugs are pulled off the market.

Even so, if you look at the various tables, what you will see over-and-over is that most of these drugs, regardless of the class they are in, deplete key nutrients like the B and D vitamins and Co-Q 10, as well as wiping out (or blocking absorption of) numerous minerals. So, the ideal is, IF you have to take a drug, then you can also offset many of the possible side effects by taking (replenishing) those nutrients.

If there are terms in these articles you don't understand, you can get a definition from the Merriam Webster Medical Dictionary.   If you want information about a specific disease, you can access the Merck Manual of Disease.   You can also search Pub Med for more abstracts on this topic..

Acidophilus Alfalfa Antioxidants Bioflavonoids

Calcium Carotenoids Co–Q10 Garlic

GLA Magnesium Omega-3 Acids Resveratrol

Selenium Soy Protein Vitamin B Vitamin C

Vitamin D Vitamin E Zinc Immunity


   The Nutrient Depletion Charts:   

Ace Inhibitors
Lotensin® (captopril), Capoten®, Vasotec®, Prinovil®, Zestril®
General Antibiotics, and
Tuberculosis Antibiotics
Amphotericin B
Barbituates, Phenytoin, Carbamazepine, Primidone, and Valproic Acid
Sulfonylureas, and Biguanides
Non–Steroidal Anti–inflammatory and Salicylates
Reverse Transcriptase Inhibitors
Cardiovascular Drugs
ACE Inhibitors, Beta Blockers, Cardiac Glycosides, Centrally Acting Anti hypertensives, Loop Diuretics, Potassium-Sparing Diuretics, Thiazide Diuretics, and Vasodilators
Cholesterol–Lowering Drugs
Bile Acid Sequestrants and Statins
Cortisone, Sulfasalazine, Flunisolide, Prednison
Loop Diuretics, Potassium-Sparing Diuretics, and Thiazide Diuretics
Estrogen & Hormone Replacement
Estrogen Derivatives & Selective Estrogen Receptor Modulators
Gout Medication
Mineral Oil, Bisacodyl
Oral Contraceptives Proton-pump Inhibitors
Omeprazole, Lansoprazole, Dexlansoprazole, Esomeprazole, Pantoprazole, Rabeprazole, Ilaprazole
Psychotherapeutic Drugs
Lithium, Tricyclic Antidepressants, Phenothiazines, and Butyrophenones
Ulcer/Antacid Medications
H-2 Receptor Antagonists

   Additional Nutrient Depletion Materials   

Factors Contributing to Nutritional Deficiencies
From:   “Symptomatology and Differential Diagnosis”

By Richard C. Schafer, D.C., FICC and the ACAPress

Several different factors may be involved in vitamin and mineral deficiencies. For example, abnormal loss, utilization or subnormal absorption, intake, storage, or transport, singularly or in combination, may readily lead to symptoms of nutritional deficiency. The following charts identify each condition.

A Practical Guide to Avoiding Drug-Induced Nutrient Depletion
Nutrition Review 2011 (Oct)

A little known, but potentially life-saving fact is that common medications deplete your body of a host of vital nutrients essential to your health. In this practical guide I’ll show you how to avoid drug-induced nutrient depletion and discuss options for replacing nutrient-robbing medications with natural supplements.

Recognizing Drug Induced Nutrient Depletion in Chiropractic Practice
The American Chiropractor 2009 (Nov)

Detrimental effects of drugs on nutrition status are a common occurrence but, because they usually occur over time (vs. what is considered an adverse event or allergic reaction, which occurs quickly), they are seldom recognized or corrected. Chiropractic treatment, however, takes place over a much longer time frame. Because of this, doctors of chiropractic are in a unique position to recognize the interactions of medication and nutritional status and, if knowledgeable in the area of drug induced nutrient depletion, they have an opportunity to help their patients recover nutritional adequacy and restore metabolic homeostasis.

Turning the Tables on Drug Interactions
Nutrition Science News 2001 (Jul)

As vitamin supplements and herbal remedies move to the mainstream, health care professionals are closely monitoring the interactions between natural products and drugs. However, understanding such biochemical interactions is no easy task. Vitamins and herbs clearly complicate the existing problems of drug interactions. Medical journals that are addressing vitamin, herb and drug interactions are using the watchword "caution" for those clinicians prescribing natural products in conjunction with pharmaceuticals.

Herb-drug Interactions
Lancet 2000 (Jan 8);   355 (9198):   134-138

Concurrent use of herbs may mimic, magnify, or oppose the effect of drugs. Plausible cases of herb-drug interactions include: bleeding when warfarin is combined with ginkgo (Ginkgo biloba), garlic (Allium sativum), dong quai (Angelica sinensis), or danshen (Salvia miltiorrhiza); mild serotonin syndrome in patients who mix St John's wort (Hypericum perforatum) with serotonin-reuptake inhibitors; decreased bioavailability of digoxin, theophylline, cyclosporin, and phenprocoumon when these drugs are combined with St John's wort; induction of mania in depressed patients who mix antidepressants and Panax ginseng; exacerbation of extrapyramidal effects with neuroleptic drugs and betel nut (Areca catechu); increased risk of hypertension when tricyclic antidepressants are combined with yohimbine (Pausinystalia yohimbe); potentiation of oral and topical corticosteroids by liquorice (Glycyrrhiza glabra); decreased blood concentrations of prednisolone when taken with the Chinese herbal product xaio chai hu tang (sho-salko-to); and decreased concentrations of phenytoin when combined with the Ayurvedic syrup shankhapushpi. Anthranoid-containing plants (including senna [Cassia senna] and cascara [Rhamnus purshiana]) and soluble fibres (including guar gum and psyllium) can decrease the absorption of drugs. Many reports of herb-drug interactions are sketchy and lack laboratory analysis of suspect preparations. Health-care practitioners should caution patients against mixing herbs and pharmaceutical drugs.

Return to the NUTRITION Section

Since 7-01-1999

Updated 9-28-2015

             © 1995—2015    The Chiropractic Resource Organization    All Rights Reserved